Background: Paracetamol is a readily available, widely used analgesic that can cause serious hepatic injury when taken in overdose. The aims of this study were to assess the frequency of attendance at the Austin and Repatriation Medical Centre for paracetamol overdose, the frequency of referral to the Victorian liver transplant unit after serious overdoses, the morbidity and mortality rates in all patients treated and the appropriateness of treatment.
Methods: A review of the Austin and Repatriation Medical Centre medical records and of the Victorian liver transplant unit database of all patients attending because of paracetamol overdose from 1988-1995 was undertaken. One hundred and fifty-two patients (103 females, 49 males) files were reviewed.
Results: One hundred and thirty-one patients presented directly from the community and 21 were referred specifically for consideration for possible transplantation. The most important predictor of liver injury was time between overdose and arrival at hospital (P< 0.01). Thirteen patients developed fulminant hepatic failure, one of whom received a liver transplant; this patient died post-transplantation and was the only death in the series.
Conclusions: We found that serious liver injury following overdose was uncommon, liver transplantation was rarely needed and death was rare. Although inappropriate delay in instituting N-acetylcysteine treatment after admission to hospital or failure to treat still occurred in a number of cases, delay in presentation to hospital was the main predictor of liver damage.